Alert archive / Illinois / River Flood Warnings in 2018

River Flood Warning 50, NWS St. Louis, MO

May 14, 2018Calhoun County, Greene County, Jersey County, Illinois

NWS St. Louis, MO issued this river flood warning at May 14, 2018, 11:10 AM CDT for Calhoun County, Greene County, Jersey County, Illinois. It took effect at May 18, 2018, 1:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 14, 2018, 11:10 AM CDT (16:10 UTC)
In effect from
May 18, 2018, 1:00 PM CDT
Expired
May 14, 2018, 11:34 AM CDT
In force
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL

The radar

The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River at Hardin (HARI2). The gauge peaked at 23.76 ft at May 15, 2018, 11:00 AM CDT.

actionminormoderatemajor253005/1405/15
Action stage
24 ft
Minor stage
25 ft
Moderate stage
31 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05587060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

896 
WGUS83 KLSX 141610
FLSLSX
Flood Statement
National Weather Service St Louis MO
1110 AM CDT Mon May 14 2018

...The flood warning continues for the following rivers in 
Illinois...Missouri..

  Mississippi River at Canton LD20

  Mississippi River at Quincy

  Mississippi River at Quincy LD21

  Mississippi River at Hannibal

  Mississippi River at Saverton LD22

  Mississippi River at Louisiana

  Mississippi River at Clarksville LD24

  Mississippi River at Winfield LD25

  Mississippi River at Grafton

.This Flood Warning is a result of heavy rainfall across upstream
portions of the basin over the past few weeks...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC013-061-083-151609-
/O.NEW.KLSX.FL.W.0050.180518T1800Z-000000T0000Z/
/HARI2.1.ER.180518T1800Z.180519T1200Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

* At 10:30 AM Monday the stage was 23.5 feet.
* Flood stage is 25.0 feet.
* The river is forecast to rise above flood stage by Friday early 
  afternoon and crest near 25.2 feet by Saturday morning.
* Impact:  At 25.0 feet...Flood Stage.  Lowland flooding of 
  unprotected agricultural land begins.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Illinois River
  Hardin          25.0   23.48      23.7   23.9   24.1   24.9   25.2


&&


LAT...LON 3952 9064 3952 9052 3898 9048 3891 9054
      3903 9062                       



$$

ILC001-MOC111-151609-
/O.CON.KLSX.FL.W.0040.000000T0000Z-000000T0000Z/
/CANM7.1.ER.180507T0030Z.180514T1500Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Canton LD20
* until further notice.
* At 10:00 AM Monday the stage was 17.0 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* The river will continue to fall to a stage of 17.0 feet by tomorrow
  morning.
* Impact:  At 17.5 feet...At this height, the city of Canton will 
  install the flood gates at the railroad opening and at Route B 
  north of town.
* Impact:  At 17.3 feet...State Highway B, or Business U.S. Highway 
  61, is closed from Missouri Highway 16 in Canton to north of Canton
  at the levee flood gate near this level.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Canton LD20     14.0   17.04      17.0   16.8   16.7   16.6   16.5


&&


LAT...LON 4022 9154 4022 9142 4003 9140 4003 9153




$$

ILC001-MOC127-151609-
/O.CON.KLSX.FL.W.0041.000000T0000Z-000000T0000Z/
/UINI2.1.ER.180508T2325Z.180514T1800Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Quincy
* until further notice.
* At 10:15 AM Monday the stage was 19.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 19.6 feet by this afternoon.
* Impact:  At 20.0 feet...The Clat Adams Bicentennial Park, just north
  of the Memorial Bridge, begins flooding.
* Impact:  At 19.5 feet...Garages beneath raised homes along 
  Bonansinga Drive will begin flooding near this height.
* Impact:  At 19.0 feet...Quincy Parks, including All America, Kesler,
  and Bob Bangert Parks north of Broadway, begin flooding.
* Impact:  At 18.5 feet...BNSF Railroad main line, 10 to 16 miles 
  above Quincy begins to flood at several locations.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Quincy          17.0   19.56      19.6   19.5   19.4   19.3   19.3


&&


LAT...LON 4003 9153 4003 9140 3991 9140 3991 9152




$$

ILC001-MOC127-151609-
/O.CON.KLSX.FL.W.0042.000000T0000Z-000000T0000Z/
/QLDI2.1.ER.000000T0000Z.180514T1800Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Quincy LD21
* until further notice.
* At  8:00 AM Monday the stage was 18.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise to near 18.9 feet by this afternoon. 
  Additional rises may be possible thereafter.
* Impact:  At 17.0 feet...Flood Stage:  Minor flooding begins.



&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Quincy LD21     17.0   18.81      18.9   18.8   18.7   18.5   18.5


&&


LAT...LON 3991 9152 3991 9140 3983 9135 3983 9148




$$

ILC149-MOC127-151609-
/O.CON.KLSX.FL.W.0043.000000T0000Z-000000T0000Z/
/HNNM7.1.ER.180505T1800Z.180515T0000Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Hannibal
* until further notice.
* At 10:15 AM Monday the stage was 19.8 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 19.9 feet by this evening.
* Impact:  At 20.2 feet...Nipper Park begins flooding on the Hannibal 
  riverfront.
* Impact:  At 19.0 feet...The Corps of Engineers begins flood fight 
  procedures.  At this level, preparations are made to install two 
  flood gates at Hill Street and Center Street if the forecast 
  exceeds 20.5 feet.



&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Hannibal        16.0   19.82      19.9   19.9   19.7   19.6   19.3


&&


LAT...LON 3983 9148 3983 9135 3974 9121 3967 9135




$$

ILC149-MOC173-151609-
/O.CON.KLSX.FL.W.0044.000000T0000Z-000000T0000Z/
/SVRM7.1.ER.180508T1346Z.180515T1800Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Saverton LD22
* until further notice.
* At 10:00 AM Monday the stage was 18.9 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 19.1 feet by tomorrow early 
  afternoon.
* Impact:  At 19.6 feet...The north end of Saverton Road begins to 
  flood.
* Impact:  At 13.5 feet...This is the upper navigational limit for the
  pool at Lock & Dam 22.



&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Saverton LD22   16.0   18.86      19.0   19.0   18.9   18.7   18.5


&&


LAT...LON 3967 9135 3974 9121 3970 9114 3952 9097
      3945 9111                       



$$

ILC149-MOC163-151609-
/O.CON.KLSX.FL.W.0045.000000T0000Z-000000T0000Z/
/LUSM7.1.ER.180506T1807Z.180515T1800Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Louisiana
* until further notice.
* At 10:30 AM Monday the stage was 18.3 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 18.5 feet by tomorrow early 
  afternoon.
* Impact:  At 17.0 feet...The parking area at the boat house floods.



&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Louisiana       15.0   18.33      18.4   18.5   18.3   18.2   18.1


&&


LAT...LON 3945 9111 3952 9097 3945 9089 3939 9097




$$

ILC013-MOC163-151609-
/O.CON.KLSX.FL.W.0046.000000T0000Z-000000T0000Z/
/CLKM7.1.ER.000000T0000Z.180516T0000Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Clarksville LD24
* until further notice.
* At 10:30 AM Monday the stage was 28.7 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 29.0 feet by tomorrow evening.
* Impact:  At 29.0 feet...Water enters the parking lot entrance at the
  Clarksville Riverfront Park.



&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Clarksville LD  25.0   28.71      28.9   29.0   28.9   28.8   28.7


&&


LAT...LON 3939 9097 3945 9089 3938 9077 3923 9071
      3922 9081                       



$$

ILC013-MOC113-151609-
/O.CON.KLSX.FL.W.0048.000000T0000Z-000000T0000Z/
/CAGM7.1.ER.180509T1830Z.180516T0600Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Winfield LD25
* until further notice.
* At 10:30 AM Monday the stage was 28.2 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 28.7 feet by early Wednesday 
  morning.
* Impact:  At 29.2 feet...Lakeview Road in northeastern St. Charles 
  County is closed north of the railroad tracks.  Also, Highway C 
  between Highway B and Silvers Road will be closed near this height.
* Impact:  At 29.0 feet...Route 96 at Mozier Landing closes.
* Impact:  At 28.5 feet...Much of County Highways B and C in eastern 
  St. Charles County are flooded.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Winfield LD25   26.0   28.21      28.5   28.7   28.7   28.6   28.5


&&


LAT...LON 3922 9081 3923 9071 3888 9057 3881 9057
      3887 9074                       



$$

ILC083-MOC183-151609-
/O.CON.KLSX.FL.W.0049.000000T0000Z-000000T0000Z/
/GRFI2.1.ER.180511T1138Z.180516T0600Z.000000T0000Z.NO/
1110 AM CDT Mon May 14 2018

The Flood Warning continues for
  the Mississippi River at Grafton
* until further notice.
* At 10:30 AM Monday the stage was 18.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 19.2 feet by early Wednesday 
  morning.
* Impact:  At 18.0 feet...Flood Stage.  Right bank begins to 
  overflow...flooding farmland.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Mississippi River 
  Grafton         18.0   18.84      19.1   19.2   19.2   19.2   19.2


&&


LAT...LON 3881 9057 3888 9057 3899 9046 3895 9028
      3882 9048                       



$$
1 follow-up statement
798 
WGUS83 KLSX 141634
FLSLSX
Flood Statement
National Weather Service St Louis MO
1134 AM CDT Mon May 14 2018

...The flood warning is cancelled for the following rivers in 
Illinois...
 
  Illinois River at Hardin

.The flood warning was issued in error. There is still significant
uncertainty in the forecast stages for later this week.  The
National Weather Service will continue to monitor the river levels
and forecast guidance for possible flooding later in the week...

PRECAUTIONARY/PREPAREDNESS ACTIONS...


This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC013-061-083-141704-
/O.CAN.KLSX.FL.W.0050.180518T1800Z-000000T0000Z/
/HARI2.1.ER.180518T1800Z.180519T1200Z.000000T0000Z.NO/
1134 AM CDT Mon May 14 2018

The Flood Warning is cancelled for
  the Illinois River at Hardin.
* At 11:00 AM Monday the stage was 23.5 feet.
* Flood stage is 25.0 feet.
* The river is forecast to rise above flood stage by Friday early 
  afternoon and crest near 25.2 feet by Saturday morning.
* Impact:  At 25.0 feet...Flood Stage.  Lowland flooding of 
  unprotected agricultural land begins.
* Impact:  At 18.2 feet...At and below this height, barge traffic will
  need to consider lowering tonnage to avoid grounding.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/15  05/16  05/17  05/18  05/19

Illinois River
  Hardin          25.0   23.45      23.7   23.9   24.1   24.9   25.2


&&


LAT...LON 3952 9064 3952 9052 3898 9048 3891 9054
      3903 9062                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 14, 7:04 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 14, 7:04 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
704 AM CDT Mon May 14 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 402 AM CDT Mon May 14 2018

The exact convective scenario for today/tonight remains unclear,
which is primarily a reflection of how many different ways there are
for SHRA/TSRA to develop and move across the area. In general,
precipitation chances will increase after 18z due to diurnal
instability as well as slight cooling aloft which will act to erode
an inversion near H7. Precipitation chances will increase further
after 00z after a southwesterly LLJ increases and focuses H85
moisture convergence across parts of the area. In addition to these
factors, the stalled frontal boundary located across northern MO and
southern IA (which has served as a focus for convection for the last
couple of nights) will also be sinking southward. Taken together,
this suggests that isolated to scattered SHRA/TSRA could develop
during the afternoon and one or more thunderstorm complexes should
develop tonight. The highest PoPs were focused across the northern
half of the CWA based on the position of the H85 LLJ and the
expected position of the frontal boundary. Given the instability and
the limited but nonzero shear, the primary severe weather threats
for this afternoon and tonight appear to be hail and damaging wind
gusts.

Temperatures will be unseasonably warm again today with highs in the
mid/upper 80s to around 90 degrees. Similar to the last couple of
days, convective cloud debris will influence high temperatures for
today. Lows should be similar to or a few degrees cooler than last
night.

Kanofsky

.LONG TERM...  (Tuesday through Sunday)
Issued at 402 AM CDT Mon May 14 2018

Upper RIDGE that had dominated our region over this past weekend and
into today should have its dismemberment well underway by Tuesday as
the beginnings of several upper level disturbances begin to roll
across our region from a storm system over western CONUS.  The
western CONUS storm system will undergo cycling phases thru
dissolution and development as part of a larger Rex-Block as it gets
reinforced over the next week by additional storms coming onshore
from the Pacific.  The western CONUS Rex-Block pattern will remain
intact until late week.  At the surface, the synoptic cold front, or
rather what could be the heavily convective influenced effective
cold front, will make its main push thru our region on Tuesday and
Tuesday night with the front then stalling somewhere to our south
from Wednesday thru Friday.  The main result from all of this will
be moderately high rain chances initially being over much of the
forecast area at the start of the period with these rain probs
getting shunted more to the south over time, eventually with what
could yield a dry period from late Wednesday night thru early
Saturday.  Temperatures look to be above average thru Friday, but
not as anomalous as what we have seen this past weekend with
either clouds/rain or the frontal boundary being to the south
contributing to greater moderation towards climatological normals.

The dissolution of the western CONUS Rex-Block should lead to an
attempt at the development of an upper RIDGE back into our region
again for late Friday into Saturday.  The old surface front to our
south will also begin to buckle back to the north at this time and
the combo should yield to temperatures pushing even higher above
average along with a return of rain chances heading into Saturday
night.  Finally, a cold front looks set to push thru on Sunday and
continue the moderately high rain chances for much of the forecast
area.

TES

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 630 AM CDT Mon May 14 2018

SPECIFICS FOR KCOU, KUIN: There is a great deal of uncertainty
regarding SHRA/TSRA timing for today. It is possible that
SHRA/TSRA could develop as early as 14/15z at KCOU and 14/18z at
KUIN, but it seems more likely that storms will not develop until
after 14/18z and perhaps not even until after 15/00z. VFR
conditions are expected outside of SHRA/TSRA, and conditions may
fall to MVFR/IFR during SHRA/TSRA. KUIN is most likely to be
affected by SHRA/TSRA due to its proximity to a stalled frontal
boundary. VFR conditions are expected outside of SHRA/TSRA, and
conditions may fall to MVFR/IFR when thunderstorms move across the
terminals.

SPECIFICS FOR KSTL, KSUS, KCPS: There is a great deal of
uncertainty regarding SHRA/TSRA timing for today. It is possible
that SHRA/TSRA could develop as early as 14/18z, but it seems
more likely that storms will not develop until after 14/21z or
perhaps not even until after 15/03z. VFR conditions are expected
outside of SHRA/TSRA, and conditions may fall to MVFR/IFR when
thunderstorms move across the terminals.

Kanofsky

&&

.CLIMATE...

Record highs and record warm lows for St. Louis:
May 14th: 93 (2013), 73 (1915)
May 15th: 94 (1944), 72 (2013)

Record highs and record warm lows for Columbia:
May 14th: 90 (1987), 67 (1941)
May 15th: 90 (1944), 71 (1941)

Record highs and record warm lows for Quincy:
May 14th: 94 (1915), 66 (1932)
May 15th: 93 (1944), 69 (1962)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 4:00 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
400 AM CDT Mon May 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
400 AM CDT Mon May 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Scattered severe storms capable of large hail and locally
damaging winds are possible this afternoon and tonight for areas
north and west of Saint Louis. Otherwise, there is a chance for
thunderstorms areawide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms for parts of the area each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight for
areas north and west of Saint Louis.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:53 PM CDTSevere Thunderstorm WarningLSXCalhoun67 min
May 14, 5:15 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike75 min
May 14, 5:19 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Madison56 min
May 14, 6:01 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison44 min
May 14, 6:18 PM CDTSpecial Weather StatementLSXGreene, Jersey42 min
May 14, 6:29 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair61 min
May 14, 6:35 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Macoupin, Madison, Montgomery70 min
May 14, 6:50 PM CDTSevere Thunderstorm WarningLSXRandolph70 min
May 14, 6:59 PM CDTSevere Thunderstorm WarningLSXWashington57 min

Nearby

River Flood Warnings in Illinois, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.